Georgia, 2003

Damaging Wind in Georgia, June 16, 2003

June 16, 2003 · NWS CHS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 16, 2:01 PM EST, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 16, 2:01 PM EST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
301 PM EDT MON JUN 16 2003

SCT TSRA HAVE DEVELOPED THIS PM ALONG AND SOUTH OF A CDFNT ACROSS
NC. THESE STORMS ARE PRODUCING NUMEROUS OUTFLOW BOUNDARIES WHICH
SHOULD COMBINE WITH THE SEA BREEZE BOUNDARY TO PRODUCE ADDITIONAL
DEVELOPMENT FURTHER S AND E LATER THIS PM. DUE TO SLOW MOVEMENT OF
THE STORMS AND PRECIPITABLE WATER VALUES ABOVE 2 INCHES...MAIN
HAZARD WITH THIS ACTIVITY WL BE LOCALLY HEAVY RAIN.

WL CONTINUE THE CHC OF SHRA/TSRA THROUGH THE WEEK AND INTO NEXT
WEEKEND. 12Z MODELS SHOWING NO SIGN OF THE LOW THAT WAS PROGD TO
MOVE INTO FA ON THU...SO WL CUT BACK ON THE POPS TO REFLECT A
SIMILAR SITUATION TO THE REST OF THE WEEK. HPC PROGS INDICATE THAT A
CDFNT WL MOVE INTO SE GA ON SAT AND STALL THROUGH MON. NOT SURE THAT
THE FRONT WILL GET THAT FAR SOUTH SO WL CONTINUE POPS FOR EACH
PERIOD.

MARINE...SRLY FLOW TO CONTINUE THROUGH WED WITH HIGH PRES OFF THE
COAST AND FRONTL BNDRY LIFTING N. WILL INCREASE WINDS A BIT ON THU
NIGHT OVER MODEL GUID TO ACCOUNT FOR NOCTURNAL SURGE. FRONT TO DROP
S INTO THE WATERS ON SAT. WILL INCREASE WINDS OVER MODEL GUID BEHIND
BNDY IN NE FLOW. STILL SOME UNCERTAINTY AS TO HOW FAR S THE FRONT
WILL GO. WILL CONTINUE WITH CONSENSUS AND GO A LITTLE HIGHER THAN
MODEL WITH NE FLOW BEHIND FRONT.  SMALL CRAFT ADVISORY CONDITIONS
NOT EXPECTED.

.CHS...
GA...NONE.
SC...NONE.

SCW/SLF
Hazardous weather outlook, Jun 16, 4:54 AM EST, 12 hours 51 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
554 AM EDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE
OGEECHEE RIVER AT BOTH MIDVILLE AND SCARBORO...THE OHOOPEE RIVER AT
REIDSVILLE...THE SAVANNAH RIVER AT CLYO...THE SANTEE RIVER AT
JAMESTOWN AND THE EDISTO RIVER AT GIVHANS FERRY. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION.

.STRONG THUNDERSTORMS...SCATTERED STRONG THUNDERSTORMS TODAY INTO
TONIGHT MAY RESULT IN ISOLATED SEVERE WEATHER. THE MAIN WEATHER
HAZARDS ARE GUSTY WINDS...DANGEROUS LIGHTNING...FLOODING RAINS AND
POSSIBLY SMALL HAIL. PLEASE REFER TO FUTURE SHORT TERM
FORECASTS...AND ANY SPECIAL WEATHER STATEMENTS...FLOOD
STATEMENTS...MESOSCALE DISCUSSIONS OR DAY 1 CONVECTIVE OUTLOOKS THAT
MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
.RIVER FLOODING...RIVER FLOOD WARNINGS WILL LIKELY CONTINUE FOR MOST
IF NOT ALL OF THE ABOVE MENTIONED RIVERS. IN ADDITION...FLOOD
WARNINGS MAY BE NEEDED FOR THE SAVANNAH RIVER AT BURTONS FERRY...AND
FOR THE OGEECHEE RIVER AND DOVER. PLEASE REFER TO THE LATEST RIVER
FLOOD STATEMENT...AND THE LATEST RIVER FORECAST FROM THE SOUTHEAST
RIVER FORECAST CENTER FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 16, 3:31 PM EST, 2 hours 14 minutes before
SCZ045-162100-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
431 PM EDT MON JUN 16 2003

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 500 PM
EDT...

AT 431 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER MONCKS CORNER...MOVING NORTHEAST AT
10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
WHITESVILLE...WAPPOOLA...TARRY TOWN...SAINT JOHNS...OAKLEY...
MURRAYSVILLE...MEPKIN AND SUGAR HILL THROUGH 500 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.  VERY
HEAVY RAINS WILL LIKELY ACCOMPANY THIS STORM...WITH TOTALS OF 1 TO 2
INCHES.
Local storm report, Jun 16, 3:44 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
444 PM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    CROSS                     SC   WIND DAMAGE
06/16/03   BERKELEY                       3 TREES DOWN NEAR CROSS.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT
Special weather statement, Jun 16, 4:22 PM EST, 1 hour 23 minutes before
GAZ101-162145-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
522 PM EDT MON JUN 16 2003

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY THROUGH 545 PM
EDT...

AT 522 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER LORENZO...OR ABOUT 6 MILES NORTH OF
SPRINGFIELD...DRIFTING SOUTH NEAR 5 MPH.  THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND SHAWNEE...OAKY...ARDMORE...CLYO
...SPRINGFIELD AND LORENZO THROUGH 545 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.  HEAVY
RAINS OF 1 TO 2 INCHES WILL LIKELY CAUSE PONDING OF WATER ON ROADS
AND LOW LYING AREAS.
Special weather statement, Jun 16, 4:46 PM EST, 59 minutes before
GAZ100-101-162215-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
546 PM EDT MON JUN 16 2003

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY AND BULLOCH
COUNTY THROUGH 615 PM EDT...

AT 546 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHEAST OF HUBERT...OR ABOUT 6
MILES SOUTHWEST OF SPRINGFIELD...MOVING SOUTH AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND TUSCULUM...STILSON...
SPRINGFIELD...PINEORA...HUBERT...GUYTON...IVANHOE AND OLNEY THROUGH
615 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY
Special weather statement, Jun 16, 5:09 PM EST, 36 minutes before
GAZ100-101-116-162245-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
609 PM EDT MON JUN 16 2003

...STRONG THUNDERSTORMS AND HEAVY RAINS WILL IMPACT EFFINGHAM
COUNTY...BULLOCH COUNTY AND BRYAN COUNTY THROUGH 645 PM EDT...

AT 609 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER PINEORA...OR ABOUT 5
MILES SOUTHWEST OF SPRINGFIELD.  SEVERAL THUNDERSTORMS ARE MERGING
TOGETHER CREATING A NEARLY STATIONARY AREA OF THUNDERSTORMS. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
TUSCULUM...STILSON...STILLWELL...SPRINGFIELD...LORENZO...IVANHOE...
HUBERT AND HADDONVILLE THROUGH 645 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.  RAIN
TOTALS NEAR 1 TO 2 INCHES ARE LIKELY...PRODUCING MINOR FLOODING OF
ROADS AND LOW LYING AREAS.

PY
Special weather statement, Jun 16, 5:34 PM EST, 11 minutes before
GAZ087-162300-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
634 PM EDT MON JUN 16 2003

...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY THROUGH 700 PM
EDT...

AT 634 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER LAWTON...OR ABOUT 4
MILES NORTH OF MILLEN...MOVING EAST AT 25 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND ROGERS...PERKINS...
MILLEN...LAWTON...EMMALANE...BUTTS AND BIRDSVILLE THROUGH 700 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.  HEAVY
RAINS OF 1 TO 2 INCHES MAY ACCOMPANY THESE STORMS AND PRODUCE
PONDING OF WATER ON ROADS AND LOW LYING AREAS.

The radar

The Charleston,SC radar (KCLX), 73 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bryan

When
June 16, 5:45 PM EST to 5:50 PM EST
Where
Bryan County, 6 mi E of Pembroke
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
32.133, -81.517

Thunderstorm winds knocked down trees and signs along highway 204.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360398.